Probiotic Supplements Might Be Giving Some People ‘Brain Fog’

Photo: Ashley Steel (Flickr)

Given their current popularity, you might assume that probiotics—capsules containing a mix of “good” bacteria that are said to rebalance our gut’s bacterial content—would be perfectly harmless. But a team of gastroenterologists from Augusta University in Georgia is challenging that assumption. Their recent study is the latest to suggest some people who take probiotics can develop a strange collection of symptoms, including gas, diarrhea, and “brain fog.”

Starting around 2012, Statish Rao and his colleagues at the Medical College of Georgia, a medical school under the umbrella of Augusta, came across a peculiar type of patient. They would complain of becoming bloated and having abdominal pain almost immediately after eating, their stomach visually popping out like a certain Willy Wonka character. But more bizarrely, they’d also become mentally confused and unable to concentrate or remember anything, as if their minds were stuck on the spin cycle.

Advertisement